What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 5, 3:51 PM CST, 3 hours 59 minutes earlier.
Area forecast discussion, Sep 5, 3:51 PM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
451 PM CDT Tue Sep 5 2023
Key Messages:
1. Strong to severe thunderstorm potential late this afternoon and
tonight with large hail and damaging wind the main risks.
2. Drier and slightly cooler on Wednesday into Thursday behind a
front.
3. Some thunderstorm chances return late Thursday night into
Friday.
4. Weekend looks mostly dry with precipitation chances returning
Sunday night into Tuesday.
.SHORT TERM...(This evening through Wednesday)
Issued at 204 PM CDT Tue Sep 5 2023
Synoptic overview and current conditions:
A cold front was located north-south over eastern Kansas early
this afternoon. Ahead of the front, temperatures have risen into
the low 90s in southeast Kansas and western Missouri, but were
being held back by some showers and cloud cover in the east where
temperatures were in the upper 70s to low 80s. Dewpoints were in
the low to mid 70s across the area.
Some upper level energy and better moisture was responsible for
the morning elevated convection and that should exit the area to
the east this afternoon. A deeper trough was in the northern and
central plains.
Forecast for tonight and Wednesday:
The trough in the plains is expected to lift east-northeast into
the upper and mid Mississippi valley tonight and will cause the
cold front to push through the area. The front will interact with
increasing instability and sufficient shear for a severe weather
risk along and ahead of the front this evening into the early part
of the overnight hours. Large hail to the size of quarters and
damaging wind gusts over 60 mph will be possible with the
strongest storms. Lows tonight will be the lowest in our west
where the front will go through first in the upper 50s to around
60. Warmest readings will be in the southeast with readings around
70.
The precipitation should exit the area before 12z Wed with
clearing taking place during the morning and plenty of sunshine
during the remainder of the day. A drier and slightly cooler air
mass will move into the area with highs from around 80 in central
MO to the mid 80s in southern MO.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 204 PM CDT Tue Sep 5 2023
A shortwave is expected to then push through the area on Wednesday
night as an upper level ridge begins to amplify to our west and we
get into a northwest flow pattern. Moisture will be limited for
any precipitation and for now we are keeping the forecast dry.
Drier air will be reinforced behind the shortwave for Thursday.
Temperatures should range from the low 80s in the northeast to the
upper 80s to low 90s in the west.
Moisture should start to return over the western CWA on Thursday
night and we'll see another shortwave embedded within the
northwesterly flow aloft move into the region. This could spark
some additional convection late Thursday night into the first part
of Friday, with the best chances in the west. Highs on Friday will
again be from the low 80s in the northeast to the upper 80s out
west.
Most of the weekend is expected to be slightly cooler and drier
with highs from the low to mid 80s.
A more unsettled period looks to set up starting Sunday night and
continuing into the early part of next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 451 PM CDT Tue Sep 5 2023
A cold front is currently located over the eastern Kansas early
this evening. Satellite is showing a cumulus fielding developing
along the front. The front will be the trigger for some showers
and thunderstorms this evening. Convection is expected to start
developing long the front in the next hour or two and then this
activity will move from west to east through the evening hours.
There will be the potential for a few strong to severe storms with
damaging wind gusts and small hail possible. Most of the activity
will move out of the area by late evening but a few lingering
showers and a rumble of thunder or two will be possible across
southern Missouri into the overnight hours. Winds will become more
northwesterly behind the front on Wednesday.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Wise
Hazardous weather outlook, Sep 5, 5:58 PM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
658 PM CDT Tue Sep 5 2023
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
658 PM CDT Tue Sep 5 2023
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited hail risk.
Limited thunderstorm wind damage risk.
Elevated lightning risk.
Limited excessive rainfall risk
DISCUSSION...
Thunderstorms are developing along a front from northeastern
Missouri to the southeast into Oklahoma early this evening. This
activity will continue to develop and move east across the area
through the evening hours. Scattered strong to severe
thunderstorms will occur with this activity with hail to the size
of quarters and damaging wind gusts up to 60 mph possible with
the strongest storms. Locally heavy rainfall will also occur with
the storms this evening but widespread flooding is expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Additional showers and thunderstorm chances return late Thursday
night into Friday and then again on Sunday night into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening for portions of
southeastern Kansas and the Missouri Ozarks.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Wise
In the hours before
Special weather statement, Sep 5, 4:41 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Springfield MO
541 PM CDT Tue Sep 5 2023
KSZ073-097-052315-
Crawford KS-Bourbon KS-
541 PM CDT Tue Sep 5 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BOURBON AND
NORTHWESTERN CRAWFORD COUNTIES THROUGH 615 PM CDT...
At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near
Walnut, or near St. Paul, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Walnut, Hepler, Polk, Hiattville, Farlington and Brazilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Kansas.
&&
LAT...LON 3771 9509 3775 9482 3754 9474 3751 9508
3766 9509
TIME...MOT...LOC 2240Z 260DEG 20KT 3758 9514
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MeltoSpecial weather statement, Sep 5, 5:14 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Springfield MO
614 PM CDT Tue Sep 5 2023
KSZ073-097-052345-
Crawford KS-Bourbon KS-
614 PM CDT Tue Sep 5 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BOURBON AND
CRAWFORD COUNTIES THROUGH 645 PM CDT...
At 613 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hepler, or 9 miles northwest of Girard, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pittsburg, Frontenac, Girard, Arma, Mulberry, Chicopee, Mccune,
Franklin, Arcadia, Walnut, Hepler, Beulah, Croweburg, Greenbush,
Yale, Ringo, Pawnee Station, Lone Oak, Farlington and Brazilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Kansas.
&&
LAT...LON 3766 9509 3777 9462 3737 9462 3734 9507
3738 9507 3739 9509
TIME...MOT...LOC 2313Z 260DEG 32KT 3759 9498
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MeltoSpecial weather statement, Sep 5, 5:45 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Springfield MO
645 PM CDT Tue Sep 5 2023
KSZ097-101-060030-
Cherokee KS-Crawford KS-
645 PM CDT Tue Sep 5 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CHEROKEE AND SOUTHERN
CRAWFORD COUNTIES THROUGH 730 PM CDT...
At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mccune, or 8 miles east of Parsons, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pittsburg, Frontenac, Cherokee, Weir, Sherman, Scammon, Chicopee,
Mccune, Asbury, West Mineral, Roseland, Beulah, Opolis, Yale, Lawton,
Carona, Lone Oak, Skidmore and Stippville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Kansas...and southwestern Missouri.
&&
LAT...LON 3747 9502 3750 9462 3727 9461 3721 9462
3722 9508 3738 9507 3739 9509 3744 9509
TIME...MOT...LOC 2344Z 259DEG 14KT 3731 9511
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MeltoSpecial weather statement, Sep 5, 7:10 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
810 PM CDT Tue Sep 5 2023
MOZ055-056-067-060145-
Benton MO-Morgan MO-St. Clair MO-
810 PM CDT Tue Sep 5 2023
...STRONG THUNDERSTORMS WILL IMPACT BENTON...ST. CLAIR AND
NORTHWESTERN MORGAN COUNTIES THROUGH 845 PM CDT...
At 810 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Smithton to near Warsaw to near Schell City.
Movement was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Truman State Park, Truman Lake, Warsaw, Lincoln, Appleton City, Cole
Camp, Stover, Osceola, Lowry City, Syracuse, Roscoe, Ionia, Vista,
Palo Pinto, Lakeview Heights, Florence, Crockerville, Racket, Mora
and Johnson City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Missouri.
&&
LAT...LON 3868 9284 3860 9284 3853 9276 3826 9308
3819 9309 3807 9344 3807 9350 3804 9351
3792 9385 3799 9406 3821 9405 3821 9353
3851 9351 3851 9330 3854 9329 3854 9326
3853 9307 3869 9306
TIME...MOT...LOC 0110Z 284DEG 20KT 3865 9309 3828 9344 3806 9405
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MeltoSpecial weather statement, Sep 5, 7:46 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
846 PM CDT Tue Sep 5 2023
MOZ055>057-069-060215-
Camden MO-Benton MO-Miller MO-Morgan MO-
846 PM CDT Tue Sep 5 2023
...STRONG THUNDERSTORMS WILL IMPACT BENTON...NORTHWESTERN MILLER...
NORTHWESTERN CAMDEN AND MORGAN COUNTIES THROUGH 915 PM CDT...
At 845 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tipton to 12 miles west of Laurie to near
Lowry City. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Truman State Park, Truman Lake, Lake of The Ozarks, Eldon,
Versailles, Village of Four Seasons, Warsaw, Lake Ozark, Lincoln,
Cole Camp, Stover, Laurie, Sunrise Beach, Barnett, Syracuse, Gravois
Mills, Olean, Bagnell, Palo Pinto and Etterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Missouri.
&&
LAT...LON 3868 9284 3860 9284 3844 9264 3842 9241
3836 9241 3824 9251 3810 9328 3822 9353
3838 9351 3854 9319 3853 9307 3860 9306
3869 9292
TIME...MOT...LOC 0145Z 271DEG 33KT 3859 9275 3826 9304 3815 9363
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Melto